Tornadoes · United States · Maryland · 2004
F1 tornado, Leitersburg, Maryland, May 25, 2004
This F1 tornado ran 1.5 miles across Washington County on May 25, 2004, touching down at 5:37 PM EDT and reaching 100 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- May 25, 2004
- Touchdown
- 5:37 PM EDT (21:37 UTC)
- Path length
- 1.5 miles (2.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- County
- Washington County
- Touchdown point
- 39.680, -77.630
- Lift-off point
- 39.680, -77.620
- Record number
- 956
What the Weather Service recorded
Thunderstorms spawned tornadoes in Washington and Frederick Counties. Other strong thunderstorms also produced wind and hail damage across North Central Maryland and the Metropolitan areas of Baltimore and Washington DC. Downed trees and power lines caused power outages for over 100,000 customers. Penny to golfball size hail damaged cars and gardens. Lightning strikes started a number of house fires according to Fire and Rescue Personnel. Maryland State Police responded to several accidents blamed on the pelting hail and ponding of water on roadways.
A weak tornado touched down 1 mile southwest of Leitersburg, MD. The storm tracked from northwest to southeast. Damage from the tornado include a peeled barn roof, structural damage to several homes and numerous downed trees. Quarter to golf ball size hail was also reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at May 25, 3:30 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 25, 3:30 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 330 PM EDT TUE MAY 25 2004 .SHORT TERM... WEAK FRONT ACROSS THE NORTHERN CWA IS SLOWLY PUSHING BACK NORTH INTO PA. ALSO WEAK MID LEVEL BOUNDARY FROM OLD MCS IS ALSO MOVING ACROSS FROM WEST TO EAST. ATTM WE ARE STILL CAPPED....BUT ITS THE LINE OF THUNDERSTORMS DEVELOPING IN WESTERN WVA THAT WILL BE BRINGING MOST OF THE CONVECTION TO OUR CWA OVERNIGHT. THEN THE COLD FRONT WILL MOVE ACROSS THE FA ON WEDNESDAY WITH A CHC OF THUNDERSTORMS CONTINUING. HIGH TEMPS SIMILAR TO TODAY (IN THE MID 80S). ND .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY... MODELS ARE CONSISTENT IN SHOWING THE WEAK COLD FRONT STALLING ACROSS CNTRL/SRN VA WEDNESDAY NIGHT AND THURSDAY. A WEAK SHORTWAVE EMBEDDED IN THE ZONAL FLOW SHOULD BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. MODELS DIFFER ON THE EXACT TIMING OF THE WAVE...BUT WENT CLOSER TO THE ETA MODEL ON TIMING AND INTRODUCED CHANCE POPS FOR THURSDAY. BY FRIDAY MORNING THE BUILDING RIDGE OVER THE NRN PLAINS WILL HELP AMPLIFY THE TROUGH OVER THE EAST. THIS COMBINED WITH LINGERING INSTABLILITY SHOULD BE ENOUGH TO WARRENT CHANCE POPS FOR FRIDAY. OVER THE WEEKEND...EXPECT A DRY AND STABLE AIR MASS TO MOVE INTO THE REGION BEHIND THE COLD FRONT ON SATURDAY. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN DIGGING A DEEP TROUGH IN THE CENTRAL PLAINS BY SUNDAY. THE BUILDING DOWNSTREAM RIDGE OVER THE EAST SHOULD ASSIST IN PUSHING THE FRONT NWD AS A WARM FRONT...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WITH A SLIGHT WARMING TREND THROUGH MEMORIAL DAY. TEW && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 25, 10:15 AM EDT, 7 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1015 AM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1015 AM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS MAY CONTAIN STRONG GUSTY WINDS...HAIL... AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY... FRIDAY NIGHT... AND SUNDAY AND MONDAY. SOME OF THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. ND
In the hours before
Special weather statement, May 25, 12:16 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1216 PM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-260000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1216 PM EDT TUE MAY 25 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... AS A WARM FRONT PUSHES TO THE NORTHEAST THIS AFTERNOON...A MIDLEVEL DISTURBANCE APPROACHING FROM THE WEST WILL TRIGGER SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH GUSTY TO DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL EXPECTED AS THE MAIN THREATS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
Special weather statement, May 25, 3:10 PM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT TUE MAY 25 2004 MDZ001>003-VAZ021-025>031-WVZ048>055-252130- ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GARRETT MD- GRANT WV-HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV- MORGAN WV-PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA- WASHINGTON MD- 310 PM EDT TUE MAY 25 2004 ...BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HEADING INTO THE AREA FROM THE WEST... AT 3:10 PM...DOPPLER RADAR SHOWED A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL WEST VIRGINIA AND WESTERN PENNSYLVANIA...MOVING EAST AT 40 MPH. THESE STORMS WILL NEAR THE ALLEGHENY FRONT AND HIGHLANDS BETWEEN 4:00 PM AND 4:30 PM...SPREADING EAST ACROSS THE SHENANDOAH VALLEY TO THE BLUE RIDGE BY 6:00 PM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALLY HEAVY RAIN. RESIDENTS IN THESE AREAS SHOULD MONITOR NOAA WEATHER RADIO FOR POSSIBLE FUTURE WARNINGS. ROGOWSKI
Special weather statement, May 25, 4:09 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 409 PM EDT TUE MAY 25 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-260204- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 409 PM EDT TUE MAY 25 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND EVENING... AN UPPER LEVEL DISTURBANCE AND A NORTHWARD MOVING WARM FRONTAL BOUNDARY WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS 60 TO 70 MPH...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
9.6 hours before the tornado, 83 km from the path. May 25, 2004.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -224 J/kg
- Surface CAPE
- 4 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
Washington/Dulle, VA (KIAD), 00:00Z
2.4 hours after it, 83 km from the path. May 26, 2004.
- Mixed-layer CAPE
- 1367 J/kg
- Mixed-layer CIN
- -32 J/kg
- Surface CAPE
- 1737 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
Hagerstown Regional (HGR), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the touchdown began at 21:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are
The other tornadoes of May 25, 2004
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 5:15 PM EDT | F2 | Crawford, PA | 7.0 | 50 | $3.5 million | ||
| May 25 | 5:56 PM EDT | F0 | Frederick, MD | 0.5 | 50 | |||
| May 25 | 6:10 PM EDT | F0 | Venango, PA | 0.3 | 100 | |||
| May 25 | 5:23 PM CDT | F0 | Franklin, IL | 0.5 | 50 | |||
| May 25 | 5:45 PM CDT | F0 | Scurry, TX | 2.0 | 50 | |||
| May 25 | 6:49 PM EDT | F0 | Loudoun, VA | 0.5 | 50 | $1,000 | ||
| May 25 | 5:55 PM CDT | F0 | Bollinger, MO | 0.5 | 50 | |||
| May 25 | 6:45 PM CDT | F0 | Mitchell, TX | 1.2 | 125 | |||
| May 25 | 7:12 PM CDT | F0 | Mitchell, TX | 0.1 | 75 | |||
| May 25 | 11:25 PM EDT | F1 | Lancaster, VA | 0.1 | 10 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.